Alert archive / Pennsylvania / Frost Advisories in 2014

Frost Advisory 3, NWS State College, PA

May 17, 20148 counties in Pennsylvania

NWS State College, PA issued this frost advisory at May 17, 2014, 2:34 PM EDT for 8 counties in Pennsylvania. It took effect at May 18, 2014, 5:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 17, 2014, 2:34 PM EDT (18:34 UTC)
In effect from
May 18, 2014, 5:00 AM EDT
Expired
May 18, 2014, 9:00 AM EDT
In force
4 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Cameron County, PA, Clearfield County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Warren County, PA

The radar

The State College radar (KCCX), 59 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

358 
WWUS71 KCTP 171834
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
234 PM EDT SAT MAY 17 2014

.A COLD NIGHT IS IN STORM FOR WEST CENTRAL PENNSYLVANIA. 

PAZ004>006-010-011-017-024-033-180245-
/O.NEW.KCTP.FR.Y.0003.140518T0900Z-140518T1300Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...DUBOIS...CLEARFIELD...
JOHNSTOWN...SOMERSET
234 PM EDT SAT MAY 17 2014

...FROST ADVISORY IN EFFECT FROM 5 AM TO 9 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 9 AM EDT SUNDAY.

* TEMPERATURES...IN THE MID 30S.

* TIMING...THE COLDEST TEMPERATURES WILL BE AROUND DAYBREAK
  SUNDAY MORNING.

* IMPACTS...DAMAGE TO SENSITIVE VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO
DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR
PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$
1 follow-up statement
180 
WWUS71 KCTP 180550
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
150 AM EDT SUN MAY 18 2014

.A COLD NIGHT IS IN STORM FOR WEST CENTRAL PENNSYLVANIA.

PAZ004>006-010-011-017-024-033-181300-
/O.CON.KCTP.FR.Y.0003.140518T0900Z-140518T1300Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...DUBOIS...CLEARFIELD...
JOHNSTOWN...SOMERSET
150 AM EDT SUN MAY 18 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT THIS
MORNING...

* TEMPERATURES...IN THE MID 30S.

* TIMING...THE COLDEST TEMPERATURES WILL BE AROUND DAYBREAK 
  SUNDAY MORNING.

* IMPACTS...DAMAGE TO SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO
DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR
PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at May 17, 11:04 AM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 17, 11:04 AM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1104 AM EDT SAT MAY 17 2014

.SYNOPSIS...
A DEEP UPPER LEVEL TROF WILL DRIFT ACROSS THE AREA THIS WEEKEND.
THE SLOW MOVING DEEP TROUGH WILL MEANDER TO OUR EAST OVER THE
NEXT 3-4 DAYS ALLOWING A WEAK UPPER LEVEL RIDGE TO BRING WARMER
WEATHER TO OUR REGION BY THE MIDDLE PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR HAS LIGHT ISOLATED SHOWERS MOVING THROUGH CENTRAL PA...WITH
LIGHT ACCUMULATIONS EXPECTED. THERE IS SOME CONVECTION FIRING OVER
EASTERN OHIO/WESTERN PA...AND COULD SLOWLY DRIFT INTO THE CENTRAL
MOUNTAINS LATER THIS AFTERNOON. HOWEVER FOR THE MOST PART THE
COLD DRIER AIR IS KEEPING THE REGION GENERALLY STABLE. TODAY WILL
BE ANOTHER COOLER THAN NORMAL DAY...LIKE SO MANY WE HAVE SEEN THIS
SPRING...WITH HIGHS AVERAGING SOME 5 TO 15 DEG BELOW NORMAL.

THE UPPER TROUGH WILL REMAIN OVER THE AREA THROUGH THE
OVERNIGHT...BUT THE OVERALL HEIGHT PATTERN SHOULD BE STARTING TO
RISE IN RESPONSE TO THE TROUGH SLOWLY LIFTING OUT AND THE BROAD
RIDGE STARTING TO BUILD IN FROM THE MIDDLE PART OF THE COUNTRY.
HOWEVER WITH COLD CYCLONIC FLOW OVER THE LAKES...STILL CAN'T RULE
OUT THE SMALL CHANCE OF A SHOWER OR SPRINKLE...ESPECIALLY OVER THE
WESTERN AND NORTHERN HIGH TERRAIN. ONCE AGAIN OVERNIGHT LOWS WILL
BE COLD ENOUGH FOR FROST...THOUGH CLOUD COVER WILL GENERALLY
REMAIN...ANY BREAKS...WITH LIGHT WINDS COULD ALLOW FOR PATCHY
FROST TO FORM. HAVE MADE A MENTION OF PATCHY FROST FOR SUNDAY
MORNING...THOUGH HIGHLY DOUBT IT WILL BE WIDESPREAD.

&&

.SHORT TERM /SUNDAY/...
THE SURFACE HIGH WILL BE BUILDING OVER THE AREA SUNDAY...BUT
FORECAST SOUNDINGS STILL SHOW LOW LEVEL MOISTURE CAPPED BY A
STRONG SUBSIDENCE INVERSION. IT LOOKS LIKE WE CAN EXPECT SOME
SELF DESTRUCT SUNSHINE AND I WOULDN'T RULE OUT A STRAY SHOWER
OR SPRINKLE AS THE LAST OF THE UPPER TROUGH SLIDES OVERHEAD.

WE'LL SEE DAYTIME HIGHS A FEW DEGREES HIGHER THAN TODAY...BUT
STILL WELL BELOW NORMAL FOR MID MAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
WE WILL START OFF THE EXTENDED PORTION OF THE FORECAST WITH THE
APPROACH OF BUILDING HEIGHTS OUT OF THE MIDWEST AND GREAT LAKES.
HOWEVER THE LARGE SCALE PATTERN SEEMS TO WANT TO FAVOR A RIDGE
OVER THE CENTRAL US...WHICH EVENTUALLY HELPS REESTABLISH THE
UPPER TROUGH OVER THE NERN US. LOOKS LIKE A PROLONGED PERIOD OF
FAIR DRY WEATHER WILL BE HARD TO COME BY IN THE FORESEEABLE
FUTURE.

FOR SUNDAY NIGHT...IT SEEMS TO BE THE BEST NIGHT FOR THE
POTENTIAL OF A MORE WIDESPREAD FROST AS THE HIGH WILL PROVIDE
CLEAR- SCATTERED SKIES AND LIGHT WINDS.

AFTER A CHILLY START...MONDAY WILL AT LEAST START FAIR.
OPERATIONAL MODELS AND ENSEMBLES SHOW A CHANCE OF SHOWERS DROPPING
IN ON US FROM THE NORTH DURING THE DAY...ON THE BACK SIDE OF THE
STUBBORN TO DEPART TROUGH.

MODELS AGREE IN THE UPPER RIDGE CRESTING OVER THE AREA
TUESDAY...BUT THEY ALSO HINT AT MOISTURE POURING OVER THE RIDGE
FROM THE APPROACHING SHORTWAVE THAT WILL BE SLIDING THROUGH
SOUTHERN CANADA.

THURSDAY AND FRIDAY WILL FEATURE A FAIR AMOUNT OF CLOUDINESS AND
A CHANCE OF A FEW SHOWERS UNDER THE UPPER TROUGH THAT WILL COME
TO DOMINATE THE NERN US ONCE AGAIN.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
FEW SHOWERS LIFTING NORTHWARD ACROSS THE NW PART
OF PA. SOME LOWER CLDS MAY WORK INTO THE AREA FOR
A FEW HOURS...BUT ALL SITES SHOULD BE VFR BY LATE
MORNING.

AGAIN...ANY LOWER CIGS OVR THE W MTNS SHOULD QUICKLY
MIX OUT BY LATE MORNING...BUT COOL TEMPS ALOFT WILL
PROMOTE STRATOCU...ESP ACROSS THE NW MTNS WHERE A FEW
AFTN SHR COULD OCCUR AGAIN. HOWEVER...EVEN THERE VFR
CONDS WILL PREDOMINATE.

.OUTLOOK...
SUN-TUE...NO SIG WX EXPECTED.
WED...SCT PM TSRA IMPACTS POSSIBLE.

&&

.HYDROLOGY...
STREAMS AND CREEKS REMAIN SWOLLEN...WITH WATER RECEDING IN MOST
LOCATIONS. THE LARGER STREAMS AND SMALL RIVERS ARE NEARING
CRESTS. MOST LOCATIONS BELOW FLOOD STAGE. TWO POINTS JUST
ABOVE FLOOD STAGE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE/CERU
SHORT TERM...DANGELO
LONG TERM...GRUMM
AVIATION...CERU/MARTIN
HYDROLOGY...
Hazardous weather outlook, May 17, 4:29 AM EDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
429 AM EDT SAT MAY 17 2014

PAZ004>006-010>012-017>019-024-033-037-041-042-045-046-180830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
429 AM EDT SAT MAY 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AREAS OF FROST WILL BE POSSIBLE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ025>028-034>036-049>053-056>059-063>066-180830-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
429 AM EDT SAT MAY 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:09 AM EDTRiver Flood WarningCTPCumberland, York12 hr

Nearby

Frost Advisories in Pennsylvania, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.